We exist to improve the lives
of everyone affected by epilepsy

Children with epilepsy

These pages are about children with epilepsy in the UK. If you are looking for information about children with epilepsy in another country, please contact your local epilepsy organisation.

In the UK, around one in every 240 children under the age of 16 will be diagnosed with epilepsy. Some of them will be babies, and some will be teenagers, with many others in between. And some children will have epilepsy as well as other conditions, including an epilepsy syndrome, learning disabilities, or an autistic spectrum disorder.

If you are caring for a child with epilepsy, the information in this section is for you.

Go to our website for kids with epilepsy

Upfront - site for young people

Code: 
B002.04

Epilepsy Action would like to thank Dr Amanda Freeman, consultant paediatrician at Queen Alexandra Hospital, Portsmouth, UK for her contribution to this information.

Dr Amanda Freeman has no conflict of interest to declare.

This information has been produced under the terms of The Information Standard.

  • Updated September 2016
    To be reviewed September 2019

Comments: read the 2 comments or add yours

Comments

Dear sister,
My 10 years old son got conversion when he was 3 months later after 1 year he got again conversion we consulted to doctor and started tegrital syrub for 4 years after this we started depakine syrub for 4 years ulmost .. now earlier 6 months before we replaced medicine with kappra but he got one conversion after 8 years,,, now he complaining about some pain in his head sometimes and doing things like craziness due to this... please help me what to do and how to handle, he is very weak in studies and cant sit one place ...

Submitted by ASRA on

Hi Asra
It must be hard watching your son being poorly.

The reason why someone has epilepsy makes a difference to how easy it is to control the seizures.

Epilepsy medicine can often control seizures most of the time and sometimes all of the time. The important thing is to make sure your son always takes it exactly as the doctor prescribes. Even just missing one dose can make it more likely for him to have a seizure.

The pain in your son’s head could be due to so many different things. But if the pain and the craziness have only happened since he started taking Keppra, it is possible these are side-effects of the Keppra. The medicine is certainly known to cause mood disorders in some people. I would definitely talk to the doctor about this.

I do hope things improve for him soon.

Cherry
Epilepsy Action Advice and Information Team

Submitted by Cherry, Epileps... on